Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Wilmington, OH

August 28, 2024Campbell County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 28, 2024, 6:21 PM EDT for Campbell County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2024, 6:21 PM EDT (22:21 UTC)
Expired
Aug 28, 2024, 8:01 PM EDT
In force
100 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Campbell County, KY

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:57 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 28, 3:57 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
357 PM EDT Wed Aug 28 2024

.SYNOPSIS...
Hot and humid weather will continue into Friday. A weak front
will move southward into the Ohio Valley tonight bringing a
chance for showers and storms. The front will wash out as it
lifts back north as a warm front on Thursday. A stronger cold
front will move through the area Friday night into Saturday
bringing an end to the hot weather, but continuing the chance
for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Mid level ridge remains centered over the TN Valley with
westerly flow around the periphery thru the southern Great
Lakes. Hot and humid conditions across the area this afternoon
with heat indices approaching 100. CMH hit a high of 97 which
ties the record set in 1948. Will continue heat advisory across
the area thru 8 PM.

MCV tracking across central Indiana will track east across the
area this evening. 12Z ILN sounding showed a warm bulge (CAP)
around 700MB with favorable lapse rates above this inversion.
Thru mid afternoon cumulus has been flat and convective
initiation has been inhibited by this CAP.

As the aforementioned MCV and forcing comes into play and works
with moderate instability - expect to see scattered convection
develop late this afternoon into this evening. Wind flow is
rather weak so do not expect much in the way of organization but
DCAPE values up to 1200 J/KG will support the potential for
strong to damaging winds.

CAM solutions have a difficult time placing convection in this
weakly forced environment - so confidence in coverage/placement
is low. As convection decreases late this evening there is a
signal for fog development overnight.

In the humid airmass lows generally in the upper 60s with
readings around 70 to the lower 70s in the cities.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Large mid level ridge to remain centered over the southeast
CONUS. A weak boundary across the Ohio Valley on Thursday with
shower and thunderstorm chances ramping up during the afternoon
with moderate instability developing. The best coverage of
storms looks to occur across central Ohio. Hot and humid
conditions to continue with highs from the upper 80s far
northwest to the mid/upper 90s southeast. Maximum heat indices
look to approach 100 along and southeast of I-71. Additional
heat advisories will likely be required.

Have storms decreasing during the evening with mid level ridge
axis establishing itself over the area Thursday night. In the
humid airmass lows again generally in the upper 60s with
readings around 70 to the lower 70s in the cities.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
On Friday morning, a mid-level ridge will remain in place over the
southeastern US, with a hot air mass remaining in place across the
Ohio Valley. A large upper trough will be moving east across the
northern tier of the CONUS on Friday into Saturday, with a cold
front slowly progressing southeast through the Great Lakes. Model
timing regarding this cold front is continuing to appear a little
bit slower from run to run, and the front is now expected to come
through the area Saturday or even Saturday night.

For Friday, while forcing will be weak, some pop-up showers and
thunderstorms may develop during the peak of the diurnal cycle. It
is also possible that some convection -- initially more strongly
forced upstream of the area -- could get into the ILN CWA later in
the overnight hours. The greater chances for convection will be on
Saturday, as the atmosphere begins to modify in advance of the cold
front. In terms of hazards, Friday could support a very isolated
wind and heavy rain threat, although widespread severe convection
appears unlikely. Depending on frontal timing, Saturday could end up
being a day with a slightly greater chance of severe weather, with
wind again being the primary concern.

Friday should be the last day of significant heat for the extended
forecast period, with highs remaining well in the 90s, and heat
indices that will again be near the heat advisory threshold of 100
degrees. Temperatures on Saturday are much less certain, but should
be quite a bit cooler as the cold front nears. However, the current
forecast of lower to mid 80s could have some room to move upward if
the timing of the front continues to trend slower.

Aside from some low-end PoPs in the far southern ILN CWA on Sunday,
drier and cooler conditions are forecast for Sunday and into the
first half of next week. The area will be on the southern periphery
of a large surface high over the Great Lakes, with copious deep
moisture remaining suppressed south of the region.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MCV tracking across east-central IL to track east across the
region this evening into the overnight hours. Forcing from this
feature along with moderate instability will lead to the
development of scattered storms late this afternoon into the
evening hours. The best coverage of storms is expected to be
across the I-70 corridor - but due to spread in model solutions
uncertainty is moderate regarding coverage. Gusty to strong
winds will be possible with some of the stronger storms.

After 06Z, patchy MVFR visibility reductions may develop due to
fog development especially if widespread rainfall occurs. Have
MVFR restrictions at all sites with a mention IFR vsbys at the
KLUK valley location.

Light and variable winds will become northwesterly later today
before becoming northeasterly this evening and then backing to
the northwest Thursday.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Aug 28, 3:31 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
331 AM EDT Wed Aug 28 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290745-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
331 AM EDT Wed Aug 28 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, scattered strong to severe storms are possible this
afternoon and evening. The primary threats are damaging wind gusts
and locally heavy rain causing brief runoff issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may approach 100 on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 28, 4:41 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
441 PM EDT Wed Aug 28 2024

OHZ078-079-282115-
Clermont OH-Brown OH-
441 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CLERMONT AND
NORTHWESTERN BROWN COUNTIES THROUGH 515 PM EDT...

At 441 PM EDT, a strong thunderstorm was located over Williamsburg,
moving east at 15 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amelia, Mount Orab, Bethel, Williamsburg, Batavia, Owensville,
Hamersville, Lindale, Saltair, East Fork State Park, Nicholsville,
Bantam, and Locust Ridge.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3894 8423 3914 8419 3915 8395 3899 8394
      3889 8400
TIME...MOT...LOC 2041Z 274DEG 14KT 3903 8409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 28, 4:41 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
441 PM EDT Wed Aug 28 2024

INZ073>075-080-KYZ090>092-282115-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-
Gallatin KY-
441 PM EDT Wed Aug 28 2024

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...
SOUTHEASTERN RIPLEY...SOUTHERN DEARBORN...SWITZERLAND...CENTRAL
KENTON...BOONE AND GALLATIN COUNTIES THROUGH 515 PM EDT...

At 441 PM EDT, a cluster of strong thunderstorms were located over
Rising Sun, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and frequent cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death.

Locations impacted include...
Florence, Independence, Erlanger, Edgewood, Elsmere, Villa Hills,
Lawrenceburg, Greendale, Crescent Springs, Aurora, Walton, Crestview
Hills, Rising Sun, Oakbrook, Burlington, Union, Warsaw, Dillsboro,
Shawnee, and Kentucky Speedway.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 57 and 77.
 I-75 in Kentucky between mile markers 170 and 185.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3914 8482 3911 8482 3911 8479 3914 8477
      3905 8459 3890 8452 3877 8473 3877 8478
      3874 8478 3870 8490 3882 8516 3898 8520
TIME...MOT...LOC 2041Z 249DEG 10KT 3899 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Aug 28, 5:19 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
519 PM EDT Wed Aug 28 2024

KYZ092-093-OHZ077-078-282145-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
519 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON...
CAMPBELL...SOUTHEASTERN HAMILTON AND WEST CENTRAL CLERMONT COUNTIES
THROUGH 545 PM EDT...

At 519 PM EDT, a strong thunderstorm was located over Alexandria,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Covington, Independence, Erlanger, Fort Thomas, Newport,
Edgewood, Alexandria, Highland Heights, Taylor Mill, Bellevue, Fort
Wright, Dayton, Southgate, Claryville, Forestville, Amelia, Wilder,
New Richmond, and Terrace Park.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3886 8442 3892 8450 3900 8456 3910 8447
      3916 8432 3912 8418 3904 8413 3896 8419
TIME...MOT...LOC 2119Z 234DEG 10KT 3898 8437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Aug 28, 5:24 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
524 PM EDT Wed Aug 28 2024

KYZ092-093-096-OHZ078-282200-
Pendleton KY-Kenton KY-Campbell KY-Clermont OH-
524 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON...
SOUTHERN CAMPBELL...NORTHEASTERN PENDLETON AND SOUTHWESTERN CLERMONT
COUNTIES THROUGH 600 PM EDT...

At 524 PM EDT, a strong thunderstorm was located near Claryville,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Claryville, New Richmond, Butler, Mentor, Moscow,
Neville, California, Grants Lick, Aspen Grove, Saltair, Gubser Mill,
Nicholsville, White Villa, Peach Grove, Ivor, Campbell County Lake,
Point Isabel, and Mount Auburn.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3879 8443 3889 8448 3900 8417 3897 8411
      3884 8413 3881 8422 3883 8423 3880 8424
      3877 8434
TIME...MOT...LOC 2124Z 248DEG 19KT 3889 8432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Aug 28, 5:43 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EDT Wed Aug 28 2024

KYZ092-093-OHZ077-078-282215-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
543 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON...
CAMPBELL...SOUTHEASTERN HAMILTON AND SOUTHWESTERN CLERMONT COUNTIES
THROUGH 615 PM EDT...

At 543 PM EDT, a strong thunderstorm was located over Alexandria,
moving east at 5 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Fort Thomas, Alexandria, Highland Heights, Taylor Mill,
Claryville, Forestville, Amelia, Wilder, New Richmond, Silver Grove,
Melbourne, Salem Heights, Riverbend And Coney Island, Withamsville,
Coldstream, Cold Spring, Ryland Heights, Sherwood, and Crestview.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3885 8444 3904 8449 3915 8424 3890 8412
TIME...MOT...LOC 2143Z 250DEG 6KT 3898 8437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Aug 28, 6:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
613 PM EDT Wed Aug 28 2024

KYZ093-096-OHZ078-079-282245-
Pendleton KY-Campbell KY-Clermont OH-Brown OH-
613 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CAMPBELL...
NORTHEASTERN PENDLETON...CLERMONT AND NORTHWESTERN BROWN COUNTIES
THROUGH 645 PM EDT...

At 612 PM EDT, a strong thunderstorm was located over Amelia, moving
east at 20 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Alexandria, Claryville, Amelia, Mount Orab, Bethel, New Richmond,
Williamsburg, Batavia, Felicity, Melbourne, Withamsville, Owensville,
Hamersville, Newtonsville, Mentor, Moscow, Neville, California,
Perintown, and Grants Lick.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3880 8438 3897 8443 3904 8436 3902 8432
      3909 8431 3919 8421 3917 8394 3882 8394
      3881 8422 3883 8423 3881 8424
TIME...MOT...LOC 2212Z 269DEG 16KT 3901 8424

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:14 PM EDTSpecial Weather StatementILNHardin46 min
Aug 27, 8:38 PM EDTSpecial Weather StatementILNDelaware, Union52 min
Aug 28, 4:41 PM EDTSpecial Weather StatementILNClermont34 min
Aug 28, 5:19 PM EDTSpecial Weather StatementILNClermont26 min
Aug 28, 6:04 PM EDTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Aug 28, 6:13 PM EDTSpecial Weather StatementILNClermont32 min
Aug 28, 6:42 PM EDTAreal Flood AdvisoryILNBrown, Clermont3 hr
Aug 28, 6:53 PM EDTSpecial Weather StatementILNPike37 min
Aug 28, 7:26 PM EDTSpecial Weather StatementILNAdams34 min
Aug 28, 7:30 PM EDTSpecial Weather StatementILNPike30 min
Aug 28, 4:41 PM EDTSpecial Weather StatementILNBoone, Gallatin34 min
Aug 28, 5:24 PM EDTSpecial Weather StatementILNCampbell36 min
Aug 28, 5:43 PM EDTSpecial Weather StatementILNCampbell32 min

Nearby

Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.